Asymmetric Branching of Cracks

[+] Author and Article Information
P. S. Theocaris

The National Technical University, Athens, Greece

J. Appl. Mech 44(4), 611-618 (Dec 01, 1977) (8 pages) doi:10.1115/1.3424145 History: Received October 01, 1976; Revised March 01, 1977; Online July 12, 2010


The problem of asymmetric branching of a crack in an infinite plate under generalized plane stress conditions and loading in a direction perpendicular to the main crack at infinity can be solved by reduction to a system of three complex Cauchy-type singular integral equations or, further, six real Cauchy-type singular integral equations. This system can be numerically solved by reduction to a system of linear equations after applying it at properly selected points of the integration interval and approximating the integrals by using the Gauss and/or Lobatto-Legendre numerical integration rules. The values of the stress-intensity factors at the crack tips, resulting directly from the solution of this system of linear equations, were computed for several geometries of asymmetrically branched cracks and found in satisfactory agreement with the corresponding experimental values determined by the method of caustics.

Copyright © 1977 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In